High Wind, Crosby
- When
- January 2, 1:47 PM CST
- Where
- Crosby forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.615, -101.300 (the zone’s center; the record gives no point)
A vigorous upper low tracked east from the Four Corners into the Central Plains on the second. A pacific cold front tracked east across the area from late morning through early afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A vigorous upper low tracked east from the Four Corners into the Central Plains on the second. A pacific cold front tracked east across the area from late morning through early afternoon. Trailing the front, a 700 mb cold front swept east with sufficient moisture for a band of lower clouds and virga showers. Immediately behind the fronts, virga showers produced severe wind gusts in both Crosby and Lubbock Counties. A Texas Tech University West Texas mesonet site near Ralls measured a wind gust to 62 mph. The Automated Surface Observing System (ASOS) at Lubbock International Airport measured a wind gust to 61 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 2, 11:33 AM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 1133 AM CST Mon Jan 2 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 305 AM CST Mon Jan 2 2023 Windy conditions are becoming a better bet later this morning and especially this afternoon on the Caprock as a vigorous upper low tracks east from the Four Corners and rapidly deepens this evening as it lifts over Nebraska. Early AM satellite imagery showed a textbook baroclinic leaf atop the South Plains coincident with a 110 knot jet at 300 mb and abundant mid and high clouds. As the upper low and parent trough axis translate east this morning, so will the upper jet and cloud cover ahead of temporary clearing. Meanwhile at the surface, a Pacific cold front currently in eastern NM will speed east and shift off the Caprock by noon. Trailing the front, a 700 mb cold front will also sweep east with sufficient moisture for a band of lower clouds and both virga and some isolated steadier showers before this moisture dwindles later in the afternoon as dry slotting deepens and overwhelms this otherwise shallow saturated layer. Kinematics will tick higher across the South Plains through the day with roughly 60 knots worth of a 700 mb jet and 30-40 knots at 850 mb. Despite these favorable kinematics and our local wind checklist pointing to advisory level winds, the brunt of gridded data from models is suspiciously weak this afternoon even though soundings from the NAM, HRRR and GFS all show boundary layer mixing of 30-35 knots with up to 50 knots at the top of the PBL. Given these factors along with the presence of shallow convection today and last week's model shortfalls during our two wind events, nudged winds above the NBM90, NBMexp and CONSMOS with some inclusion of the HRRR to better highlight the enhanced momentum transfer accompanying light precip along the 700 mb front. Upshot is that we expect periods of advisory level winds over the whole of the Caprock today complete with blowing dust and maybe a few of our infamous mud balls at times with showers. Wouldn't be surprised to see a few high wind gusts either, although this should play second fiddle in this setup. Strong WSW winds decline by sunset, yet remain very breezy all night with steady CAA. Although chilly compared to our last two mild nights, lows should be more uniform and not fall off too far thanks to enhanced westerly gradient flow. NBM has a good handle on both highs and lows, so no changes needed here. && .LONG TERM... (Tuesday through Sunday) Issued at 305 AM CST Mon Jan 2 2023 A broad upper troughing pattern will persist across the southwest CONUS in the wake of the potent closed low lifting north through the Central Plains toward the Great Lakes on Tuesday. A series of embedded shortwaves spreading east from New Mexico will help assist deep mixing and strong surface westerlies from early Tuesday morning through mid-afternoon. Patchy blowing dust can be expected with the strong winds across the South Plains and southern Rolling Plains until winds begin to subside somewhat later in the day. Modest gradient forcing will keep winds elevated, especially on the Caprock Tuesday night into Wednesday. Despite near average seasonal temperatures Tuesday, fire weather conditions on the Caprock are likely to be elevated as well, with RH values in the low to mid-20s, strong winds and fuels continuing to gradually dry. A weak surface cold front will struggle to work farther west out of the Rolling Plains as the broader trough axis shifts east by early Wednesday morning and H50 heights begin to increase. Northwest flow aloft behind the trough axis will cool mid-level and surface temperatures a few degrees on Wednesday afternoon, but still in the range of normal for this time of year. Midlevel heights will continue to rise Wednesday night into Thursday with surface high pressure expanding across our area. Easing winds and mostly clear skies will allow temperatures to drop into the 20s for most of our area with teens likely in our normal cold spots near the NM state line in the northern South Plains and southwest Texas Panhandle Thursday morning. Progressive upper ridging Thursday will initiate a warm up Thursday and Friday, with temperatures Friday afternoon peaking in the 60s to low 70s with more breezy southwest winds and potentially elevated fire weather concerns. Consensus in deterministic guidance begins to breakdown for the weekend with low confidence on the details of the synoptic pattern, though dry conditions look to prevail Saturday and most of Sunday. The NBM appears to be favoring the ECMWF for a progressive, deepening trough over the Baja of California working east Sunday into Monday that could bring precipitation late Sunday into Monday. The GFS quickly flattens this feature before it can organize with mostly zonal flow across our area and continued dry conditions. Kept the Chance POPs for Monday provided by the NBM for now, but will not be surprised if they fall out of the forecast sooner than later in subsequent iterations. && .AVIATION... (18Z TAFS) Issued at 1126 AM CST Mon Jan 2 2023 VFR conditions to prevail through the period as west southwest winds ramp up to around 20 to 30 knots this afternoon. Occasional gusts up to 40 to 45 knots are possible, especially with any virga showers moving across the South Plains. With the windy conditions comes the chance for blowing dust this afternoon. Winds will diminish this evening and overnight, but still remain elevated around 15 to 20 knots through tomorrow morning. && .LUB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM CST this evening for TXZ021>024-027>030- 033>036-039>042. && SHORT TERM...93 LONG TERM....55 AVIATION...11
Hazardous Weather Outlook National Weather Service Lubbock TX 316 AM CST Mon Jan 2 2023 TXZ021>044-030930- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 316 AM CST Mon Jan 2 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Strong westerly winds of 25 to 35 mph with gusts as high as 50 mph will develop later this morning and conintue through the afternoon. A Wind Advisory is in effect from 11 AM until 6 PM for all of the South Plains and much of the far southern Texas Panhandle. Some blowing dust is also likely at times. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064951, 1064949.